Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 12, 2003, 4:41 PM EDT for Richmond County, Scotland County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2003, 4:41 PM EDT (20:41 UTC)
- Expired
- Jun 12, 2003, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 122044 FFWRAH NCC153-165-122145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 441 PM EDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 545 PM EDT * AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA... RESULTING IN EXCESSIVE RAINFALL. THUNDERSTORMS WERE DROPPING VERY HEAVY RAINFALL OVER OVER SOUTHERN RICHMOND AND NORTHERN SCOTLAND COUNTIES. RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN ACROSS NORTHERN SCOTLAND COUNTY AROUND OAK HILL. NEW DEVELOPING THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS THE WARNING AREA THROUGH 530 PM... PRODUCING AN ADDITIONAL 1 TO 2 INCHES OF RAIN FROM NEAR HAMLET TO JUST NORTH OF LAURINBURG. $$ LAT...LON 3505 7945 3493 7935 3480 7983 3506 7992 PWB
2 follow-up statements
000 WGUS72 KRAH 122127 FFSRAH NCC153-165-122215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 525 PM EDT THU JUN 12 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SCOTLAND AND RICHMOND COUNTIES THROUGH 545 PM... THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE FINALLY MOVING OUT OF RICHMOND COUNTY AS OF 515 PM. HOWEVER... NEW THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL ALONG THE RICHMOND AND SCOTLAND COUNTY LINE FROM JUST WEST OF LAUREL HILL TO CAMP MCCALL. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. FLOODING OF SEVERAL INTERSECTIONS OCCURRED AROUND 510 PM IN HAMLET AND ROCKINGHAM. IN ADDITION FLASH FLOODING WAS REPORTED OVER NORTHERN SCOTLAND COUNTY ALONG HIGHWAY 15/501 NEAR NORTHWEST OF WAGRAM. RADAR INDICATED THAT 3 TO 4 THUNDERSTORMS TRAINED OVER THE SAME AREAS PRODUCING RAINFALL AMOUNTS OF 2.5 TO 3 INCHES IN LESS THAN AN HOUR... ACROSS AREAS FROM HAMLET TO CAMP MCCALL BETWEEN 415 PM AND 500 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. $$ PWB
000 WGUS72 KRAH 122155 FFSRAH NCC153-165-122215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 554 PM EDT THU JUN 12 2003 ...THE FLASH FLOOD WARNINGS FOR SCOTLAND AND RICHMOND COUNTIES HAVE EXPIRED... THUNDERSTORMS THAT WERE OVER AREAS FROM ROCKINGHAM AND HAMLET TO LAURINBURG AND CAMP MCCALL HAVE MOVED EAST AND WEAKENED SINCE 515 PM. THESE THUNDERSTORMS DUMPED VERY HEAVY RAIN THROUGHOUT THE REGION WITH AMOUNTS OF 2 TO 5 INCHES IN A 3 HOUR PERIOD. FLASH FLOODING ALONG NUMEROUS STREETS AND ROADS OCCURRED FROM HAMLET AND ROCKINGHAM TO NEAR WAGRAM EARLIER. SINCE THE THUNDERSTORMS WEAKENED AND MOVED EAST... THE FLOODING HAS CEASED. ADDITIONAL THUNDERSTORMS WERE DEVELOPING NEAR THE BORDER AREA OF NORTH AND SOUTH CAROLINA... SOUTH OF HAMLET AS OF 550 PM. THESE STORMS APPEAR TO BE WEAKER THAN THE EARLIER STORMS. HOWEVER... EVERYONE SHOULD BE ALERT FOR THE POSSIBILITY OF ADDITIONAL HEAVY RAIN AND FREQUENT LIGHTNING AS THESE STORMS MOVE NORTH INTO THE REGION BETWEEN 600 AND 630 PM. $$ PWB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:30 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT THU JUN 12 2003 ORGANIZED CONVECTION THIS AFTERNOON AIDED BY WEAK PVA FROM SOUTHERN TAIL OF VORTICITY CHANNEL AXIS ASSOCIATED WITH UPPER LOW OVER OHIO VALLEY. EXPECT THIS TO CONTINUE EAST THIS AFTERNOON. CONVECTIVE FEEDBACK SEEMS TO BE AFFECTING AVN/GFS WITH NEXT SHORTWAVE JUST WEST OF THE APPALACHIANS TOMORROW MORNING. EXPECT LESS COVERAGE OF STORMS TOMORROW WITH LACK OF MID LEVEL TRIGGER...BUT WILL CONTINUE CHANCE POPS WITH HEATING AND MOIST AND UNSTABLE SUMMER-LIKE PATTERN. BERMUDA HIGH BEGINS TO RETREAT EASTWARD BY SATURDAY...ALLOWING SOUTHWARD PROGRESSION OF QUASI-STATIONARY FRONT. BOTH GFS/ETA HAVE COME INTO BETTER AGREEMENT WITH TIMING OF FRONTAL PASSAGE... HOWEVER THE ETA SHIFTS THE MOISTURE AXIS EAST OF THE AREA A LITTLE SOONER. FRONT WILL BE SLOW TO MOVE THROUGH THE AREA BEGINNING 18Z SATURDAY THROUGH 00 MONDAY. WILL CARRY LIKELY CHANCE POPS SATURDAY AFTERNOON IN THE NORTH WITH HIGH CHANCE SOUTH THEN INCREASE TO CATEGORICAL SATURDAY NIGHT AND SUNDAY. THEN FOR SUNDAY AFTERNOON HIGH POPS WILL BE IN THE SOUTH WITH CHANCE IN THE NORTH. TEMPS CLOSE TO MOS GUIDANCE. MONDAY THROUGH THURSDAY... EXTENDED PERIOD COMPLEX WITH THE FORECAST HINGING POSITION OF QUASI-STATIONARY FRONT AND CAD EVENT SETTING UP ON MONDAY. LATEST GFS PUSHES FRONT SOUTH OF THE AREA BY 12Z MONDAY WHILE THE NOGAPS/CANADIAN SLOWER WITH THE FRONT MOVING IT THROUGH 12Z TUE. WILL FOLLOW GFS/HPC SOLUTION. WILL CARRY POPS THROUGH THE EXTENDED PERIOD...HOWEVER LOWEST POPS EXPECTED MONDAY AND TUESDAY WITH FRONT SOUTH OF THE REGION. CHANCE POPS WILL BE ALONG THE SOUTH WITH SLIGHT CHANCE NORTH. CAD EVENT BEGINS OVER THE REGION DURING THE SAME TIME. HAVE LOWERED TEMPERATURES BELOW HPC GUIDANCE TO REFLECT MORE OF A CAD COMPOSITE WITH TEMPERATURES IN THE MID TO UPPER 70S OVER CENTRAL NC AND NEAR 80 IN THE SOUTHEAST. WEDNESDAY AND INTO THURSDAY...POPS INCREASE BACK TO CHANCE OVER ENTIRE CWA AS FRONT AND TROUGH RETROGRADE BACK NORTHWARD REINFORCING NORTHEAST FLOW OVER THE AREA. .RAH...SEVERE THUNDERSTORM WATCH THROUGH 7 PM FOR PIEDMONT OF NORTH CAROLINA LOCKLEAR
Hazardous weather outlook, Jun 12, 4:45 AM EDT, 11 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 445 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER THE WESTERN SECTIONS OF CENTRAL NORTH CAROLINA TODAY. THIS AREA IS MAINLY NORTH AND WEST OF RALEIGH...ALONG A LINE FROM HENDERSON...DURHAM...CHAPEL HILL...SILER CITY...TROY...ANSONVILLE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. ALSO SEVERE STORMS MAY FORM IN CLUSTERS OR SMALL BANDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AND SATURDAY... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS MAINLY OVER THE CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA FRIDAY AND SATURDAY WHICH INCLUDES THE TRIANGLE...TRIAD...WADESBORO AND ALBEMARLE. DAMAGING WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN THREAT. SUNDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CONTINUED THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. ...ENTER DETAILS HERE... .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED OVER THE TRIAD AND SOUTHERN PIEDMONT AREAS LATER THIS AFTERNOON AND EVENING. RA
In the hours before
Special weather statement, Jun 12, 12:44 PM EDT, 3 hours 57 minutes before
NCZ021-022-121715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1244 PM EDT THU JUN 12 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD COUNTIES THROUGH 115 PM EDT... AT 1244 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR WINSTON-SALEM...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WALKERTOWN... KERNERSVILLE...COLFAX...BELEWS CREEK...STOKESDALE...SUMMERFIELD. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BL
Special weather statement, Jun 12, 1:31 PM EDT, 3 hours 10 minutes before
NCZ024-025-040-041-076-121830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 131 PM EDT THU JUN 12 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE... CHATHAM AND LEE COUNTIES THROUGH 230 PM EDT... AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF CHAPEL HILL TO SANFORD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...DURHAM...MONCURE...APEX AND CARY. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
Special weather statement, Jun 12, 2:04 PM EDT, 2 hours 37 minutes before
NCZ041-121900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 204 PM EDT THU JUN 12 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 300 PM EDT... AT 204 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW HILL...OR ABOUT 8 MILES SOUTHWEST OF CARY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CARY AROUND 210 PM EDT...LAKE WHEELER AROUND 215 PM EDT...RALEIGH AROUND 225 PM EDT...NEW HOPE AROUND 230 PM EDT...KNIGHTDALE AROUND 235 PM EDT...ROLESVILLE AROUND 245 PM EDT. GUSTY WINDS UP OF 50 MPH...MARBLE SIZE HAIL...VERY HEAVY RAIN AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JO
Special weather statement, Jun 12, 2:46 PM EDT, 1 hour 55 minutes before
NCZ041-042-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 246 PM EDT THU JUN 12 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE AND JOHNSTON COUNTIES THROUGH 345 PM EDT... AT 246 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST NORTH OF FUQUAY...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GARNER AROUND 300 PM EDT...CLAYTON AROUND 320 PM EDT...FLOWERS AROUND 335 PM EDT. GUSTY WINDS UP OF 40 MPH...VERY HEAVY RAIN AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MARBLE SIZED HAIL IS ALSO POSSIBLE. JO
Special weather statement, Jun 12, 3:22 PM EDT, 1 hour 19 minutes before
NCZ026-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 322 PM EDT THU JUN 12 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 345 PM EDT... AT 322 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER YOUNGSVILLE...OR ABOUT 11 MILES WEST OF LOUISBURG...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLINTON AROUND 335 PM AND LOUISBURG AROUND 340 PM EDT... GUSTY WINDS OF 30 MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.